ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > ADULTS AND ADD/ADHD > Adults with ADD > General ADD Talk
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Reply
 
Thread Tools Display Modes
  #1  
Old 11-04-09, 01:29 AM
APSJ's Avatar
APSJ APSJ is offline
Nondescript Moderator
 

Join Date: Mar 2009
Location: New York
Posts: 3,867
Thanks: 10,528
Thanked 6,563 Times in 2,689 Posts
APSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond reputeAPSJ has a reputation beyond repute
Medication and Identity

This week I started taking my full prescribed dosage of stimulant medication for the first time in several months. I didn't have any obligations during this period that seemed to me like they would be sufficiently helped by my taking medication to justify subjecting myself to the side effects they've always caused me, most significantly, a serious 'crash' when they wear off. I've always thought of my ADHD medication as something which, primarily, allowed me to perform academically, and work for prolonged periods on tasks requiring sustained attention. I don't take it on weekends, or when I don't have obligations that would seem to require it. I've been taking stimulants for my ADHD since somewhere around the fourth grade.

The past few months have probably been the longest I've gone with only sporadic use of stimulants in many years. The difference that having them in my system, at the full dose that has proved effective for me, for just two full days has caused in my mental state has made me reconsider how I think about their impact on me.

I've done very little over the last few months and the prospect of doing just about anything seemed increasingly unpleasant. I knew the inactivity was temporary, and it was a dramatic change from the last three years, during which I was in professional school, and engaged in various other endeavors in and out of school. During these last few months, however, it was becoming harder and harder to fathom just how I had gotten through the last three years, and what I could possibly have been thinking setting myself up to go into a profession that, in many ways, it seemed like I could not be more unsuited to. The more time passed, the more it seemed like someone else had done these things.

I also found that activities, large and small, that had always appealed to me, and which I would have thought I would have wanted to engage in during any period of relative freedom, seemed overwhelming to think about, and consequently, very unpleasant. For example, I have a stack of non-fiction books that I obtained because I was interested in the subject matter, and really wanted to read. Somehow, I made progress on the pile, if slowly, while in school, and medicated, but couldn't even summon enough interest to pick them up recently. I have a number of responsibilities, mostly paperwork of various kinds, that probably required one or two days of concerted effort. I struggled with each separate trivial form for days or weeks, not choosing not to do them, but trying and failing. Downloading and printing a form out, for example, was a solid day's work.

Yesterday, after resuming my medication, I spent most of the day working, and after an hour and a half commute, came home, realized that I had overlooked one piece of paperwork, and a fairly involved one, during the last few months, and immediately completed it. I did so after I felt my medication had worn off. Today, I started a non-fiction book I've been wanting to read for nearly a year during the 'crash' which I think of as occurring as my medication is wearing off. Tonight, I began thinking of working on numerous long-term projects which had hardly entered my mind at all during the past few months. And, in general, I feel like a haze has lifted from my mind, and I'm thinking about things far more clearly than I have been.

Realizing the enormous difference in my thinking brought about by resuming my medication has caused me to rethink certain ideas I've had about medication. The first is that its impact is limited to the time when it is in full effect, and allows me to focus on tasks that would otherwise be overwhelming, that the unpleasant 'crash' is its wearing off process, and that some hours after that, I am back as I would have been had I not taken medication, but perhaps a bit more irritable. It seems clear to me now that this is inaccurate. I don't know enough about how the medication works to understand why. Perhaps metabolites remain, and influence me, long after the medication wears off, or perhaps the medication's impact on my cognition survives its direct chemical impact.

The second, is that there may be a greater element of truth to the claim that stimulant medication changes one's 'personality', or at least seems to, than I have previously been willing to acknowledge, although not in the way that I most often hear this claim made. While my core beliefs and interests are not affected by medication, my motivation to act on them certainly is, and over time, perhaps, lack of motivation to pursue an interest may render it dormant, or eventually, non-existent. I don't mean only academic interests, but all interests. For example, I have always had difficulties with social functioning, and have gone back and forth between isolating myself and trying to improve this functioning. Lately, I've had no interest in social interactions, excepting a few people I'm close to, whatsoever, and have gone out of my way to avoid interactions. Now, I find I'm motivated to at least try to interact with people I don't already know well, as unpleasant as I find it.

To outward appearances, it could well seem like my 'personality' has changed, or even like I'm an entirely different person. In some ways, I feel like a different person. The person I was last week now seems to me as the person I was while in school seemed to me last week. One thing that hasn't changed is that this does not bother me in the least. If I really have been a different person for the last few months, particularly the last one, I'm quite confident nobody will miss him, and am glad I have the means of choosing which person I will be.

(It seems my ability to write concise posts may be one thing that suffers as a result of my being medicated. Oh well.)
Reply With Quote
The Following 3 Users Say Thank You to APSJ For This Useful Post:
Fierwing (11-04-09), minnie (11-04-09), Song of Mercy (11-04-09)
  #2  
Old 11-04-09, 02:29 AM
Song of Mercy's Avatar
Song of Mercy Song of Mercy is offline
ADDvanced Forum ADDvocate
 

Join Date: Sep 2008
Location: Springfield, MO USA
Posts: 3,882
Blog Entries: 11
Thanks: 4,217
Thanked 3,125 Times in 1,637 Posts
Song of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant futureSong of Mercy has a brilliant future
Re: Medication and Identity

I think you may be experiencing the result of the meds 'half-life.' You could likely google your med with the term and find out bunches...

I am really happy for you APSJ. Thank you for sharing this, a theory just doesnt have quit the same impact as an experience, and yours sounds wonderful.



Song
__________________
It's Me
Reply With Quote
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Reference For Local Doctors Draga Michigan 4 03-25-10 01:38 PM
Unpleasant effects during first dose especially day after not taking any. munky_do Dexedrine/Dextrostat 4 05-25-09 01:29 AM
continuous media medication bickering Luthien General Medication Discussion 5 05-09-08 09:11 PM
People who won't take their medication. speedo Bipolar 22 12-25-06 01:59 AM
Mood Stabilizers and Mood Swings: In Search of a Definition Andi Bipolar 3 09-09-04 09:18 PM


All times are GMT -4. The time now is 08:25 AM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
(c) 2003 - 2014 ADD Forums